MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0630
Medical Device Problem Codes Retraction Problem (1536); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was intact on the proximal end of the ruby coil¿s pusher assembly.The pusher assembly was kinked in multiple locations.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from the pusher assembly.Conclusions: evaluation of the first ruby coil revealed that the stretch resistant (sr) wire was fractured and the embolization coil was detached.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach.Further evaluation revealed that the first ruby coil¿s pusher assembly was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.Evaluation of the second ruby coil revealed that the embolization coil had offset coil winds.Offset coil winds typically occur due to forceful advancement of the ruby coil against resistance.After flushing the introducer sheath, the embolization coil became stuck during retraction into the introducer sheath.The embolization coil becoming stuck during functional analysis likely occurred due to the offset coil winds.The root cause of the initial resistance reported while advancing the second ruby coil could not be determined.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00675.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician successfully placed multiple ruby coils into the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new ruby coil through the lantern, the physician encountered resistance and decided to retract the coil.However, while the coil was being retracted with slight resistance, it unintentionally detached inside the lantern.Since the coil was partially sticking out of the lantern's hub, the physician was able to pull the coil out of the lantern.Next, the physician attempted to advance a new ruby coil through the same lantern but encountered resistance.The ruby coil was then resheathed and another attempt was made to advance the coil; however, resistance was encountered again.Therefore, the ruby coil was removed and the procedure was completed using additional coils and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6539058
Report Number3005168196-2017-00674
Device Sequence Number16551174
Product Code HCG
UDI-Device Identifier00814548012940
UDI-Public00814548012940
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/13/2023
Device Catalogue NumberRBY2C0630
Device Lot NumberF65668
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2017
Initial Report FDA Received Date05/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR